Quinidine-Induced Hepatitis: A Common and Reversible Hypersensitivity Reaction

Hilla Knobler, Itzhak S. Levij, Dov Gavish, Tova Chajek Shaul

Research output: Contribution to journalArticlepeer-review

Abstract

In a retrospective survey of drug-induced hepatitis during a ten-year period, we found that quinidine sulfate was the most common offending agent. We analyzed the clinical and laboratory data of the 33 cases of quinidine-induced hepatitis and noted the following: (1) It is an easily recognized drug reaction, because, in most patients, fever preceded liver damage. (2) The clinical picture usually includes fever and sometimes is accompanied by gastrointestinal symptoms, rash, and thrombocytopenia, which resolved after discontinuation of drug therapy, but reappeared promptly after a rechallenge. (These features suggest a hypersensitivity mechanism.) (3) The histologic findings of the liver biopsy specimens consisted of portal and parenchymal, acute and chronic hepatitis, combined with granulomas. (4) In a long-term follow-up study of 15 patients, no liver function abnormalities were found. We thus conclude that quinidine-induced hepatitis, when recognized early, is a reversible drug reaction.

Original languageEnglish
Pages (from-to)526-528
Number of pages3
JournalArchives of Internal Medicine
Volume146
Issue number3
DOIs
StatePublished - Mar 1986
Externally publishedYes

Fingerprint

Dive into the research topics of 'Quinidine-Induced Hepatitis: A Common and Reversible Hypersensitivity Reaction'. Together they form a unique fingerprint.

Cite this